Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2002, 9:10 PM EDT for Mecosta County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 9:10 PM EDT (01:10 UTC)
- Expired
- Aug 1, 2002, 10:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:40 PM EDT | Thunderstorm Wind 53 E | Big Rapids, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 6:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS53 KGRR 020110 SVRGRR MIC107-020215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 910 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MECOSTA COUNTY IN CENTRAL MICHIGAN * UNTIL 1015 PM EDT * AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF CHIPPEWA LAKE...OR ABOUT 3 MILES NORTH OF BIG RAPIDS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHIPPEWA LAKE...RODNEY AROUND 930 PM EDT MECOSTA...BARRYTON AROUND 945 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 3:55 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EDT THU AUG 01 2002 SHORT TERM DISCUSSION... FORECAST CONCERNS IN THE SHORT TERM ARE MAINLY TONIGHT...ASSOCIATED WITH THE FRONTAL PASSAGE. IN THE WAKE OF THE FRONT...HIGH PRESSURE BUILDS BACK IN FOR FRIDAY INTO SATURDAY. ALOFT...STRONG SHORTWAVE OVER MINNESOTA THIS AFTERNOON...PIVOTS NORTHEAST INTO ONTARIO...AND RIDGING REDEVELOPS ALOFT AS WELL. SO...PRECIPITATION CHANCES AND THREAT OF SEVERE ARE THE MAIN CONCERNS EARLY ON...THEN THE FORECAST SHOULD BE FAIRLY BENIGN. MODELS ARE ALL FAIRLY SIMILAR WITH THE MAIN FEATURES. COLD FRONT STRETCHES FROM THE WESTERN UPPER PENINSULA SOUTHWEST INTO IOWA AT 18Z. MOIST...UNSTABLE AIR IS IN PLACE AHEAD OF THE FRONT... WITH TEMPERATURES IN THE UPPER 80S/LOWER 90S AND DEW POINTS IN THE 70S. CAPE VALUES ARE ON THE ORDER 3000-4000 J/KG AND LI/S TO -10. BOUNDARIES FROM THE CONVECTION TO THE NORTH HAVE NOT BEEN ABLE TO PUSH SOUTHWARD...AND THE CAP HAS INHIBITED CONVECTION THIS AFTERNOON. THE COLD FRONT PUSHING INTO THIS AIRMASS FROM THE WEST SHOULD NOT HAVE MUCH OF A PROBLEM BREAKING THE CAP THIS EVENING. WILL CONTINUE THE CHANCE POPS (40 PCT) AT THIS POINT THOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE EXTENT OF THE INSTABILITY...SEVERE STORMS REMAIN POSSIBLE. MAIN THREAT FOR STORMS THIS EVENING AND OVERNIGHT WOULD BE WIND...AS THE HIGH CAPE ENVIRONMENT WOULD SUPPORT THIS. WILL STAY NEAR GUIDANCE TEMPERATURES FOR LOWS...MAINLY IN THE 60S. LINGERING CONVECTION ALONG THE FRONT STILL SEEMS PLAUSIBLE IN THE SOUTH PER THE GOING FORECAST AND WILL LEAVE THAT AS IS. A 40 PCT CHANCE OF SHOWERS AND STORMS IN THE MORNING. OTHERWISE...EXPECT MOSTLY SUNNY SKIES NORTH AND PARTLY CLOUDY SKIES SOUTH. HIGHS SHOULD MAINLY BE IN THE LOWER TO MIDDLE 80S. FRIDAY NIGHT AND SATURDAY LOOK FAIRLY QUIET WEATHER WISE...WITH SURFACE RIDGING IN PLACE...AND UPPER RIDGING REESTABLISHING ITSELF. WILL NEED TO BUMP HIGH TEMPS ON SATURDAY...AS 850MB TEMPS ARE IN THE 18 TO 19 C RANGE. WILL BUMP HIGHS INTO THE UPPER 80S AT MOST LOCATIONS. WILL LEAVE SATURDAY NIGHT DRY FOR NOW...BUT LATER FORECASTS MAY NEED TO INTRODUCE CHANCE POPS FOR SHOWERS AND THUNDERSTORMS ARE THE HOT AIR RETURNS ON THE BACKSIDE OF THE RETREATING RIDGE. 850MB TEMPS ARE RISING INTO THE LOWER 20S C AND A LOW LEVEL JET IS BEGINNING TO PIVOT TOWARD LOWER MI. WILL GO WITH PARTLY CLOUDY AT THIS POINT WITH LOWS IN THE UPPER 60S. DUKESHERER EXTENDED FORECAST DISCUSSION... THE MODELS START OUT IN FAIR AGREEMENT WITH A 500 MB RIDGE ANCHORED IN THE MID WEST AND ANOTHER IN A SERIES OF WEAK SURFACE COLD FRONTS POISED TO ENTER THE WESTERN GREAT LAKES REGION. THE CANADIAN AND AVN ARE THE QUICKEST WITH THIS FRONT WITH IT EXTENDING FORM CENTRAL LAKE SUPERIOR ACROSS WI/SRN MN TO SD...ECMWF/MRF A LITTLE SLOWER WITH THE FRONT FROM THE MN ARROWHEAD TO A LOW IN THE CENTRAL HIGH PLAINS OF KS/NE. AS HAS BEEN THE CASE WITH THE PAST FEW FRONTS THERE ARE A NUMBER OF UPPER TROUGHS AND SURFACE WAVES THAT MOVE ALONG THE FRONT. UPPER WAVES GET DAMPENED OUT AS THEY MOVE THROUGH THE RIDGE AND DYNAMIC FORCING WITH THE FRONT WEAKENS AS IT STRUGGLES TO MOVE SE AND TRIES TO STALLS ACROSS NRN LWR BEFORE MOVING THROUGH. THE AVN/CANADIAN PUSH THE ONLY MODEL TO DIVERGE FROM THIS SOLUTION BRINGING THE FRONT THROUGH THE CWA ON MONDAY WHILE THE MRF WAITS FOR TUE TO BRING THE FRONT THROUGH. MODELS HAVE BEEN FAIRLY CONSISTENT IN BACKING FROPA ON THIS ONE 12 TO 24 HOURS OVER THE LAST FEW RUNS SO I HAVE DOUBTS THAT IT WILL MAKE IT THROUGH AT ALL WILL KEEP POPS FOR MONDAY AND CONTINUE THAT CHANCE THROUGH TUESDAY DUE TO THE UNCERTAINTY OF WHEN THE FRONT WILL MOVE THROUGH. LOOKED AT GUIDANCE TEMPERATURES MAINLY FOR AMUSEMENT. IT LOOKS LIKE THE HEAT WILL CONTINUE. MWH .GRR...NONE.
In the hours before
Special weather statement, Aug 1, 6:49 PM EDT, 2 hours 21 minutes before
MIZ037>040-043>046-050>052-056>058-020345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT THU AUG 1 2002
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL MIDNIGHT
EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:38 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 22 min |
| Aug 1, 8:39 PM EDT | Special Marine Warning | GRR | 36 min | |
| Aug 1, 8:39 PM EDT | Special Marine Warning | GRR | 36 min | |
| Aug 1, 8:57 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Aug 1, 9:02 PM EDT | Tornado Warning | GRR | Osceola | 28 min |
| Aug 1, 9:09 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 41 min |
| Aug 1, 9:22 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 83 min |
| Aug 1, 9:29 PM EDT | Tornado Warning | GRR | Clare | 31 min |
| Aug 1, 9:34 PM EDT | Special Marine Warning | GRR | 116 min | |
| Aug 1, 9:34 PM EDT | Special Marine Warning | GRR | 116 min | |
| Aug 1, 9:37 PM EDT | Tornado Warning | GRR | Mecosta | 23 min |
| Aug 1, 9:56 PM EDT | Tornado Warning | GRR | Newaygo | 34 min |
| Aug 1, 10:00 PM EDT | Tornado Warning | GRR | Mecosta | 30 min |
| Aug 1, 10:04 PM EDT | Tornado Warning | GRR | Montcalm | 56 min |
| Aug 1, 10:10 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 65 min |
| Aug 1, 10:20 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 85 min |
| Aug 1, 10:47 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 58 min |
| Aug 1, 10:58 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 17 min |
| Aug 1, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 60 min |
| Aug 1, 11:13 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 32 min |
| Aug 1, 11:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 59 min |
| Aug 1, 11:20 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 55 min |
| Aug 1, 11:37 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 1, 11:37 PM EDT | Special Marine Warning | GRR | 113 min | |
| Aug 2, 12:06 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 54 min |
| Aug 2, 12:33 AM EDT | Special Marine Warning | GRR | 87 min | |
| Aug 2, 1:11 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo, Van Buren | 34 min |
| Aug 2, 1:21 AM EDT | Tornado Warning | GRR | Kalamazoo | 24 min |
| Aug 2, 1:43 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 62 min |
| Aug 2, 1:49 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.